Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 343, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2007, 5:27 PM CDT for Mahaska County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2007, 5:27 PM CDT (22:27 UTC)
- Expired
- Sep 18, 2007, 6:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Mahaska County, IA
The radar
The Des Moines radar (KDMX), 91 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 182227
SVRDMX
IAC123-182315-
/O.NEW.KDMX.SV.W.0343.070918T2227Z-070918T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
527 PM CDT TUE SEP 18 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 615 PM CDT.
* AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 12 MILES WEST OF OSKALOOSA...OR
ABOUT 31 MILES NORTHWEST OF OTTUMWA...AND MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES NORTH OF OSKALOOSA BY 540 PM CDT...
NEW SHARON BY 545 PM CDT...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4117 9287 4141 9287 4142 9287 4150 9287
4151 9286 4151 9242 4117 9241
TIME...MOT...LOC 2227Z 248DEG 34KT 4134 9282
$$2 follow-up statements
000
WWUS53 KDMX 182243
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
543 PM CDT TUE SEP 18 2007
IAC123-182315-
/O.CON.KDMX.SV.W.0343.000000T0000Z-070918T2315Z/
MAHASKA IA-
543 PM CDT TUE SEP 18 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR MAHASKA COUNTY...
AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEW SHARON TO 9 MILES SOUTH OF BEACON...OR ALONG A
LINE EXTENDING FROM 26 MILES NORTHWEST OF SIGOURNEY TO 19 MILES
NORTHWEST OF OTTUMWA...MOVING NORTHEAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
UNIVERSITY PARK AND OSKALOOSA BY 550 PM CDT...
FREMONT...OSKALOOSA AIRPORT...KEOMAH VILLAGE AND BARNES CITY BY 600
PM CDT...
ROSE HILL BY 605 PM CDT...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4117 9287 4141 9287 4142 9287 4150 9287
4151 9286 4151 9242 4117 9241
TIME...MOT...LOC 2243Z 228DEG 38KT 4155 9261 4117 9272
$$000
WWUS53 KDMX 182314
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT TUE SEP 18 2007
IAC123-182324-
/O.EXP.KDMX.SV.W.0343.000000T0000Z-070918T2315Z/
MAHASKA IA-
614 PM CDT TUE SEP 18 2007
...THE SEVERE THUNDERSTORM WARNING FOR MAHASKA COUNTY EXPIRES AT 615
PM CDT...
AT 613 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
LAT...LON 4117 9287 4141 9287 4142 9287 4150 9287
4151 9286 4151 9242 4117 9241
TIME...MOT...LOC 2314Z 228DEG 38KT 4177 9228 4139 9240
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:16 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Sep 18, 3:16 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 316 PM CDT TUE SEP 18 2007 .SYNOPSIS... 110KT JET SEGMENT LIFTING INTO SRN CANADA THIS AFTERNOON WITH MID MO VALLEY IN FAVORED ENTRANCE REGION DIVERGENCE AHEAD OF HIGH PLAINS SHRT WV. TWO DISTINCT AREAS OF QG FORCING EVIDENT WITH WV EMBEDDED IN TROUGH...LIFTING NEWD OUT OF ERN DAKOTAS AND TOWARD IA FROM KS. CONVECTION IN DEEP MOISTURE FETCH TO OUR S AND W EXPANDING IN INTENSITY AS CAPE/CIN INCREASE/DECREASE RESPECTIVELY WITH 20-30KT 0-1KM SHEAR PUSHING INTO IA. HEAVY RAIN ENVIRONMENT PUSHING CLIMATOLOGICAL EXTREMES WITH PWS JUST UNDER 1.90 INCHES AND WARM CLOUD DEPTHS AROUND 12KFT. OTHER AREA OF CONCERN FARTHER W INTO NE PER RECENT SPC MCD IN BETTER CONVERGENCE. 19Z SFC ANLYS SHOWS CDFNT FM KS THROUGH NE INTO WRN MN WITH WV ALONG NE/KS BORDER. && .SHORT TERM...TONIGHT THROUGH THU NIGHT INITIAL CONCERN OBVIOUSLY CONVECTIVE TRENDS TONIGHT. EXPECT THESE TWO WAVES OF TSTMS POSSIBLY MERGING TOGETHER LATER TONIGHT AND LIFTING OUT OF FORECAST AREA...AT OR LEAST INTO EASTERN PORTIONS BY 06Z. WOULD EXPECT MORE SIGNIFICANT AREA FOR US TO BE CURRENT KS/MO STORMS. ALL THREATS OF SVR WX ON THE TABLE AND PRIMARILY SERN HALF ALTHOUGH NO PARTICULAR ONE TOO HIGH AT THE MOMENT. HAIL...WIND AND LOW TOP TORNADO THREATS MAY INCREASE THERE SLIGHTLY AS TEMPS PUSH INTO THE 80S BUT THICKER CLOUD COVER MAY KEEP WRN AREAS OUT OF THE SVR THREAT. EVEN IF NE/KS CONVECTION REACHES IA...DEBRIS CLOUDS AND LOSS OF HEATING SHOULD DIMINISH SVR CHANCES SOMEWHAT. AFOREMENTIONED HEAVY RAIN PARAMETERS POINT TOWARD LOCALLY HEAVY RAINS WHICH ARE TAGGED IN FORECAST WORDING...MAINLY CENTRL INTO ERN SECTIONS...BUT PROGRESSIVE NATURE OF SYS AND RELATIVELY DRY GROUND SHOULD PRECLUDE MUCH IN THE WAY OF FLOODING. FNTL BNDRY AND LARGE SCALE FORCING SHOULD EXIT OFF TO THE EAST EARLY TOMORROW MORNING WITH FAIR WX ANTICIPATED WED AS HIGH BUILDS INTO UPPER MO/MS RIVER VALLEYS. RETURN FLOW/ISENT LIFT WED NIGHT INTO THU LEAD TO TEMPORAL AND SPACIAL EXPANSION OF SLIGHT CHANCES...BUT THAT IS CURRENT EXTENT OF PCPN WORDING TO END THE WORK WEEK. THIS MAY NEED TO BE REVISITED AND HIT HARDER CLOSER TO WETTER GFS SOLUTION IF TRENDS CONTINUE HOWEVER. NO BIG DEVIATIONS FROM GUIDANCE BLEND FOR MINS THROUGH PERIOD ALTHOUGH NUDGED TOWARD LOW END WED NIGHT AND HIGHER END THU NIGHT DURING RETURN FLOW. FORECAST SOUNDINGS AND MIXING IN NLY/NELY FLOW SUGGEST KEEPING THINGS TOWARD LOW END OF GUIDANCE WED...AND EVEN THU ALTHOUGH WINDS DO SWING SELY. .LONG TERM...FRI THROUGH TUE PERIOD BEGINS WITH SHRT WV AND WEAK FNT JUST BRUSHING NRN PLAINS INTO THE GREAT LAKES. SYNOPTIC FORCING AND SATURATION POTENTIAL REMAINS TO THE NORTH AND SUFFICIENT MLCIN SEEMS TO BE IN PLACE TO PRECLUDE DEVELOPMENT ALONG FRONT AND CONVERGENCE SO WILL KEEP FCST DRY WHICH IS ALSO SUGGESTED BY GEFS PCPN PROBS. LATER IN THE WEEKEND MOST MODELS ARE IN AGREEMENT AMPLIFYING PATTERN WITH RIDGE BUILDING INTO UPPER MS VALLEY AND GREAT LAKES. LITTLE PCPN THREAT WITH TEMPS MAIN FOCUS. CONSIDERING STRONG SLY FLOW AND MIXING POTENTIAL SEE NO REASON WHY WE WOULD NOT APPROACH MOS GUIDANCE. QUESTION BY NEXT WEEK WILL BE WHEN TO RE-INTRODUCE PCPN. CANNOT ARGUE WITH HPC BLEND OF ECMWF/GEFS WHICH ALSO SHOWS SIMILARITIES TO GEM AND 06Z GFS. THIS SCENARIO BRINGS FRONT THROUGH AROUND MON/MON EVE WITH THE POTENTIAL FOR LIGHTER MID LEVEL FORCING AND PCPN BEHIND FRONT BUT AHEAD OF TROUGH INTO TUE. && .AVIATION...18/12Z MAIN ISSUES CENTER AROUND IFR CIGS AND VSBYS AS WELL AS TIMING AT EACH TERMINAL DUE TO CONVECTIVE ELEMENTS. NARROW BAND OF IFR RA EMBEDDED THUNDERSTORMS FROM NEAR KDSM THROUGH SOUTHWEST IOWA WILL CONTINUE NORTHWARD...SO HAVE PREVAILING IFR CONDITIONS AT KDSM THROUGH AFTERNOON. STRONGEST CONVECTIVE CHANCES APPEAR TO BE NEAR KOTM LATER THIS EVENING AFT 00 UTC. HAVE SIDED WITH VCSH OR TEMPOS SHRA AT MCW/ALO AS CURRENT TRENDS ARE NOT SUPPORTING WIDESPREAD TSRA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && BSS/KJ/MR
Hazardous weather outlook, Sep 18, 3:27 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT TUE SEP 18 2007 IAZ004>006-015-016-023>025-033>035-044>046-057-058-070-071-081- 092-191100- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON- GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- 327 PM CDT TUE SEP 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PORTIONS OF CENTRAL IOWA...GENERALLY WEST OF BEDFORD...FORT DODGE AND FOREST CITY. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS UNTIL MID EVENING. ISOLATED DAMAGING WIND GUSTS TO 60 MPH AND PENNY SIZED HAIL ARE POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL MAY OCCUR...PRODUCING 1 TO 2 INCHES OF RAIN IN A SHORT TIME. THIS WOULD CAUSE URBAN STREET FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR ADDITIONAL THUNDERSTORMS MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED UNTIL MID EVENING. RAINFALL REPORTS WOULD BE APPRECIATED AS WELL. IAZ007-017-026>028-036>039-047>050-059>062-072>075-082>086- 093>097-191100- WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK- MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 327 PM CDT TUE SEP 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...GENERALLY ALONG AND EAST OF I-35. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS UNTIL LATE EVENING...ESPECIALLY EAST OF I-35 AND SOUTH OF HIGHWAY 30. DAMAGING WIND GUSTS TO 60 MPH AND PENNY SIZED HAIL ARE THE PRIMARY WEATHER THREAT. AN ISOLATED SHORT-LIVED TORNADO IS ALSO POSSIBLE UNTIL SUNSET. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH TOTALS REACHING 1 TO 2 IN A SHORT PERIOD OF TIME. THIS MAY RESULT IN PONDING OF WATER ON ROADS AND URBAN STREET FLOODING...BUT IS NOT EXPECTED TO CAUSE SIGNIFICANT RISES IN SMALL STREAMS AND CREEKS. THE MOST LIKELY AREA FOR HEAVY RAINFALL WILL OCCUR JUST EAST OF I-35 UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR ADDITIONAL THUNDERSTORMS MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED UNTIL LATE EVENING. RAINFALL REPORTS WOULD BE APPRECIATED AS WELL. JUNGBLUTH
In the hours before
Local storm report, Sep 18, 4:47 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CDT TUE SEP 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND GST CORYDON 40.76N 93.32W
09/18/2007 M69 MPH WAYNE IA MESONET
FROM KCCI TV SCHOOLNET.
&&
COGILLocal storm report, Sep 18, 5:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
519 PM CDT TUE SEP 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG CORYDON 40.76N 93.32W
09/18/2007 WAYNE IA LAW ENFORCEMENT
LARGE TREES OVER ROAD IN SOUTH CORYDON. BEING CLEARED BY
BACKHOE.
&&
COGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 4:47 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 43 min |
| Sep 18, 5:06 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 39 min |
| Sep 18, 5:21 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe | 54 min |
| Sep 18, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.